SciELO - Scientific Electronic Library Online

 
vol.134 issue10Multiple carcinoid tumors of the small bowel: Report of one caseAccidental ingestion of magnets in children: Report of three cases author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Services on Demand

Journal

Article

Indicators

Related links

Share


Revista médica de Chile

Print version ISSN 0034-9887

Abstract

SAEZ M, David et al. Inflammatory reconstitution immune syndrome associated to antiretroviral therapy and meningeal cryptococcosis. Rev. méd. Chile [online]. 2006, vol.134, n.10, pp.1310-1314. ISSN 0034-9887.  http://dx.doi.org/10.4067/S0034-98872006001000015.

The objective of high activity antiretroviral therapy (HAART) in patients with AIDS, is to obtain immune restoration. This means a reduction of the viral load and restitution of the CD4 cell count. A decreased rate of HIV replication improves both the number and function of CD4 cells. Nevertheless, this treatment sometimes results in the reappearance of previous symptoms from treated conditions due to opportunistic infections (ie: tuberculosis, criptococcosis, hepatitis, Pneumocystis jirovesi, toxoplasmosis, etc) or non infectious condition such as sarcoidosis, Graves disease or Kaposi sarcoma. This is known as Inflammatory Reconstitution Immune Syndrome (IRIS). We report a 37 year-old woman in stage C3-AIDS with a previous criptococcal meningitis. She was treated, achieving a marked improvement with treatment and subsequent suppressive therapy with fluconazole 200 mg/day. IRIS appeared after 8 months of ongoing antiretroviral therapy with immune restoration with the development of aseptic meningitis and intracranial hypertension. The opportunistic agent could not be identified by cultures. Additional laboratory tests excluded toxoplasmosis, tuberculosis, bacterial cerebral abscesses, syphilitic cerebral gummas, and lymphoma. Brain CT and magnetic resonance studies were compatible with brain vasculitis and leptomeningitis. The patient condition improved with general measures, such as a repeated lumbar punctures and non steroidal anti-inflammatory drugs. We conclude that this patient had an IRIS due to a Cryptococcus neoformans antigen

Keywords : Acquired immunodeficiency syndrome; Antiretroviral therapy, highly active; Cryptococcus neoformans.

        · text in Spanish     · Spanish ( pdf )

 

Creative Commons License All the contents of this journal, except where otherwise noted, is licensed under a Creative Commons Attribution License